Re Thyroid Blood Tests

I have been taking 100mcg Levothyroxine for many years, but it wasn't until just over 6 months ago did I start deteriorating with Weight Loss and Muscle Wasting etc ( I have gone from 8 stone down to 7 stone in that 6 months).

Dr then said after Blood Tests in May 2014 and then again in October 2014 that they were High and reduced it to 75mcg .

I have managed to request the October Tests and they are as follows:-

Serum free T3 - Normal - 4.8 pmol/L

Serum free T4 - Reduce 28.3 pmol/L

dose to 75mcg as planned

Serum TSH Reduce 0.12 mu/L

dose to 75mcg as planned

I didn't get the copy of Vitamin B12 - Iron - Folate and Ferritin but these were " Normal"

Have had Bloods done again this lunchtime due to the fact that I think the doctor was a little bit miffed that I was going to see someone Private and he might want to see Values and Investigations of all Blood tests, what my doctor does not know is that I will be requesting and paying for all Bloods to be done by the Private Endo...

Will post latest Blood Tests that I have had done today on here when I once again request a print out of them....

Thanks shaws ( Administration) for all help given....

23 Replies

oldestnewest
  • Twinkle, when you request a print out ask for the lab ref range too (the figures in brackets after your results) as it helps members interpret.

    TSH 0.12 isn't particularly low but FT4 28.3 may be too high (guessing without the range) although FT3 isn't high.

    I would persist in requesting the B12, iron, folate and ferritin results because 'normal' can mean bumping along the bottom of range or high in range and you may benefit from supplementing if any results are low.

  • Will request B12 , iron, folate and ferritin print out when I go in on Monday "thanks"

    The Lab ref range are as follows:-

    Serum free T3 level - (SDG6999) - 4.8 pmol/L 3.00 - 7.10 pmol/L

    Serum free T4 level - (SDG999) - 28.3 pmol/L 10.40 - 24.50 pmol/L Reduce dose to 75mcg as planned

    Serum TSH level - (SDG6999) - 0.12 mu/L 0.30 - 6.00 mu/L Reduce dose to 75mcg as planned

    Hope this is what you meant Clutter :-)

  • Yep, them's the ranges,Twinkle. :)

    Your FT4 28.3 is over the top of range which is 24.5 and I think this, and your low TSH, are why your GP has reduced your dose. Some people need it over range in order to produce sufficient T3 to feel well. Your FT3 isn't quite half way in range and could be higher in my opinion although it does drop slightly with age.

    If you feel the dose decrease increases your hypo symptoms after a few weeks go back to your GP and ask for 100mcg or negotiate 75mcg/100mcg on alternate days.

  • I hope to get it all sorted when I see the Private Endo on the 17th December, as posted to shaws just now.

    Thanks for everything and will get back to you after that date and will let you know what he has to say about the whole thing....

  • Hi Clutter I saw thePrivate Endo Dr M yesterday, and my Dr had sent all my Blood tests to him for the past couple of years, Dr M told me that I had gone from being Hypo to being Hyper he had my last blood test that I had on the 10th December which was only the Serum TSH leveland it had gone from 0.12 to 0.82 mu/L (ranges 0.30 - 6.00 mu/L ) and said he would like to see it in the 2.00 mu/L area he wanted therefore to cut the dose down yet again to 50mcg Levo but I was a little unsure so he agreed alternate days of 50 mcg/ 75 mcg , I have to do this for 6 weeks then have Blood Tests done again, also he will be insisting also that I have a Bone Density Scan too. Have felt more at ease with seeing him, and he said if I felt the need to see him again then to do it through the NHS - and I would see him at Private Hospital and not have to pay next time.... :-)

  • Twinkle, Aiming for a TSH 2 sounds a little high to me. I hope you won't have a resumption of hypo symptoms, most people are comfortable when TSH is just above/below 1.0.

    Did he comment on the muscle wastage and whether there's any connection with Felopidine?

  • No he said it was an outcome of over-medication,have felt a lot better on the lower dosage of 75 mcg but I was unsure at the lowering to 50 mcg , he said by doing this I would put the weight back on and take me from a state of Hyperthyroidism back to Hypo as I was before the weight loss.

  • Twinkle, if you feel better on the reduced dose it's good.

  • Yeah just need to put that lost stone in weight back on, am feeling my 66 years of age lol - pillows on the chair to ease the aches and pains, I was so active up to the start of 2014 :-(

  • It does say on Thyroid UK Site that Weak, less defined muscle (wastage) is one of the symptoms of Hyperthyroid !! also loss of muscle strength + aches & pains.....

  • Read the question dated July 15, 2006.

    web.archive.org/web/2010103...

    and on this link go to January 25, 2002

    web.archive.org/web/2010103...

  • Hi shaws have read the above " web archive " and am more confused than ever !!

    I have always been fine on my 100 mcg Levothyroxine up to December 2013 that is when the fun and games started when I was put on 5 mg Felodipine for High Blood Pressure - that is when my weight loss started and muscle wastage began, is there any possibility of the Felodipine increasing Levothyroxine intake ????

    If so I would be better coming off it ( that would be after talking with the doctor I mean ) as my blood pressure goes down to the 115/64 range on many occasions - highest its been is around 130/72.

    Am going to monitor it twice a day ( morning & evening ) and take it with me when I see the Private Endocrinologist on the 17th December.

  • Yes, that's wise. You cannot stop meds without professional confirmation. Blood pressure in particular. Do you take felodopine 4 hours apart from levo.

    Did you have problems with blood presure before using levothyroxine?

  • No I was told that they could be taken at the same time before breakfast, and no I was informed in Nov/Dec 2013 that my Blood Pressure was 160/100 and was put on 5 mg Felodipine - ( I had been on Levothyroxine for just over 14 years by then ) then it was all this weight loss/muscle wastage that started....

    Any Significance shaws ??????

  • Sorry to here that you have these problems Twinkle. I am not sure if I am missing something here, I understand about weight loss but does too much thyroxine also cause muscle wasting?

  • Not sure Riverfrog that is why I am paying to see a Private Endocrinologist whom I will be seeing on Wednesday 17 th Dec - Have a lot of questions I want answering, I have to say I don't know if its my Levothyroxine or Felodipine or a combination of both meds !!

    Hope to get more info on Wednesday..... Here's hoping

  • Did you get the name of an Endocrinologist from Thyroiduk.org?

  • No I just got referred by my Dr as I didn't know of anyone in Blackburn, Lancashire but I have looked Dr M M up on the web and he was working for the NHS at Royal Blackburn & Bolton Hospitals but has solely gone Private at BMI Healthcare.... Have looked him up on line and he has had some very good reviews from patients ( but alas he is going into retirement pretty soon ). And that will be 3 Endocrinologists that will have retired from my Local Hospital....

  • Hi shaws If you go to:-

    finder.bupa.co.uk/consultant/view/34808/dr_manojchandra_s_mishra you will find everything about him hope this helps and you can tell me what you think..... :-)

  • Twinkle (I have just edited my response). I didn't realise that it was mainly for the muscle wasting that you wished to consult with him.

    I cannot say just by reading his CV. I did notice that he puts diabetes before thyroid and most of them deal more with diabetes rather than thyroid. He may also have the 'modern' way of treating patients with thyroid problems by the TSH alone which will not improve the thyroid patient's health.

    What you can do is post a question giving your area only and asking if someone can recommend a good Endocrinologist. So many have wasted money on a futile and disappointing consultation. You could also phone his secretary and ask if he prescribes other thyroid products rather than levothyroxine and is knowledgeable about muscle wasting. lem with this is that you will have to pay for a lifetime the costs of your thyroid medication.

    If you email louise.warvill@thyroiduk.org and ask for a list of practitioners and one may be near you, or worth a journey.

    Did you feel you were in normal health all these 14 years until you got high blood pressure?

    Best wishes

  • Hi Just to answer your last question - My health was very normal in the 14 years prior to going on Felodipine 5 mg for high blood pressure, the deterioration has only been from going on these bp meds.... ( for instance I took my bp meds yesterday morning at 9.30am and I have not taken it as of yet and my bp is only 117/71.....

    It makes me think that the Blood Pressure Medication is the sole route of this problem.

  • It could well be. I hope you find the solution.

  • Thanks shaws will let you know how I get on.

You may also like...